Minnesota, 2023

Winter Weather in Minnesota, February 20, 2023

February 20, 2023 · NWS ABR · 1 event in 1 county or zone

A clipper low pressure system tracked across North Dakota into western Minnesota through the daytime of February 20th. It generated light snowfall of a half inch or less across west central Minnesota, and then strong winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A clipper low pressure system tracked across North Dakota into western Minnesota through the daytime of February 20th. It generated light snowfall of a half inch or less across west central Minnesota, and then strong winds. Winds of 40 to 50 mph were widespread in west central Minnesota with a peak wind of 51 mph measured at a personal weather station on Lake Traverse. The Wheaton municipal airport gusted to 41 mph.

Blowing and drifting snow across icy roads had a significant impact on travel and the sheriff's office in Wheaton reported numerous stranded vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 20, 11:31 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 20, 11:31 AM CST, 3 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1131 AM CST Mon Feb 20 2023

.UPDATE...
Issued at 1126 AM CST Mon Feb 20 2023

See updated aviation discussion below.

UPDATE Issued at 1023 AM CST Mon Feb 20 2023

No major changes to the going forecast. Did make some minor
changes to sky cover to better reflect the partly cloudy
conditions. Otherwise, temperatures are warming nicely across the
region. Many locations have risen above 30 degrees already. For
the northern CWA, temperatures will peak early this afternoon
before falling behind the cold front. Also seeing wind gusts up to
20 to 30 mph...on our way to gusts up to 30 to 40 mph this
afternoon.

UPDATE Issued at 524 AM CST Mon Feb 20 2023

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 422 AM CST Mon Feb 20 2023

The main challenge in this period will revolve around the 1st wave a
two part significant winter storm that is progged to move across our
forecast area on Tuesday. Prior to that system, we have a little bit
of weather to deal with as a clipper system works through the region
today. Currently centered across the northwest corner of ND, this
low pressure system will race quickly southeast into southeast ND
and western MN by the midday hours and then trek eastward into the
western Great Lakes by this evening. Scattered light snow showers
have been pushing east across our north and northeast zones early
this morning laying down a new coating in some areas. Portions of
the James and Big Sioux Valleys are seeing some foggy conditions
once again. Hi-res guidance keeps this short-lived diminishing it
mostly by the sunrise hour.

A cold front will sweep south through the area this afternoon. CAA
doesn't appear it will kick in with much earnest until later this
afternoon, so we should be able to realize highs in the 30s prior to
that with some low to mid 40s possible in our far southwest. There
could be a few scattered snow showers or sprinkles around through
the morning and perhaps into the afternoon, but chances look slim
and coverage isolated. Stronger northwest winds do intensify post
fropa this afternoon. Moderate CAA will be most pronounced during
the mid-late afternoon across the eastern half of the CWA. Wind
gusts should fall into a 35-45 mph range for short window of time
the latter half of the afternoon into early evening. The center of
an arctic high pressure system is progged to quickly nose across our
eastern CWA tonight into Tuesday morning. Some areas of clearing
will aid in temperatures plummeting into the single digits below
zero for the James Valley and points east. Readings in the teens
will be more common west across the Missouri Valley.

By 12Z Tuesday, low pressure will already have organized to our west
with the arctic ridge across western MN. This low will track
southeast out of MT into western SD during the day and into western
NE by the end of this period. This system is progged to spread snow
into our northwest zones prior to daybreak then progressively shift
it east and southeastward during the morning and through the
afternoon hours. Guidance continues to show strong, fronto-
genetically forced band(s) of snow to set up somewhere across the
northern/northeastern half of the CWA during the day. We're
continuing to prog that 2-5 inches of new snow will be possible for
a decent portion of the forecast area, with the exception of the
southwest zones. It's also very possible that some locally higher
amounts will fall depending on the strength of the band and its
associated dynamics. There's also some indication within ECMWF ENS
profiles and p-type meteograms that some of our southwest zones
could see some ice pellets mixed in with snow briefly on Tuesday
afternoon. It doesn't appear any icing would be impactful or
problematic.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 422 AM CST Mon Feb 20 2023

The main challenge in the extended period will be the continuation
of a significant winter storm system affecting the region Tuesday
night through the morning hours on Thursday. Upper level
southwesterly flow will set up Tuesday night ahead of a fairly
strong shortwave trough, which looks to track across the Central
Plains Wednesday night and Thursday. Will see weak ridging develop
Thursday night and Friday before another shortwave trough tracks
across the region Friday night and Saturday, with northwest flow
Saturday night and Sunday.

At the surface, snow will be ongoing across most of, if not the
entire, CWA Tuesday evening on the north side of a low pressure
system centered over eastern Colorado/western Kansas. The low moves
very little Tuesday night, and high pressure to the north may drop
as far south as the northern CWA, with dry air possibly creating a
bit of a lull in precipitation late Tuesday night into Wednesday
morning. The low will elongate to extend from eastern Colorado to
western Missouri during the day Wednesday, then tracks to become
centered over Iowa by Thursday morning. A widespread area of
moderate to heavy snow will overspread the CWA on the northwest side
of this low during the day Wednesday, and continue through Thursday
morning before diminishing and exiting the area Thursday afternoon.
Probabilities remain high (60 to 90 percent) for much of the area to
receive in excess of 8 inches of snow between Tuesday night and
Thursday morning. A fairly tight pressure gradient on the back side
of the low will also result in strong northwesterly winds,
especially Wednesday and Wednesday night when gusts in excess of 45
mph look possible. Much colder air will also move in with this
system, which will make for a light fluffy snow that will easily
blow around. Expect there will be times between Wednesday afternoon
and Thursday morning when blizzard or near blizzard conditions will
occur. Wind chill values both Wednesday and Thursday night will
be in the 30 below to 40 below zero range.

High pressure will settle in over the region behind the exiting
system Thursday night, and will reinforce the cold air. The high
will exit the region to the east on Friday, with a warmer flow
returning and aiding in a warming trend in temperatures for the
weekend.

High temperatures will range from the single digits below zero
northwest to the lower teens east Wednesday, will be in the single
digits below and above zero Thursday, will range from the single
digits north and east to the mid teens southwest Friday, from the
upper teens northeast to the lower to mid 30s west Saturday, and
from the mid 20s northeast to the mid 30s southwest Sunday.
Overnight lows will be in the single digits below and above zero
Tuesday night, in the single digits below to lower teens below zero
Wednesday night, in the mid teens below to the lower 20s below zero
Thursday night, in the single digits below zero Friday night, and
will range from the single digits northeast to the mid teens
southwest Saturday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1126 AM CST Mon Feb 20 2023

Terminals KABR,KATY,KPIR,KMBG

Gusty northwesterly winds will continue to impact all terminals
through this evening, with a gradual decrease later tonight. The
winds will become southeasterly on Tuesday, as a storm system
moves into the area. The storm system will bring accumulating
snowfall before 15Z at Mobridge, 17Z at Aberdeen, and around
18-20Z for Watertown. Falling snow, along with breezing winds will
cause MVFR and IFR visibility.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from Tuesday afternoon through Thursday
     morning for SDZ006>008-011-018>023.

     Winter Storm Watch from Tuesday morning through Thursday morning
     for SDZ003>005-009-010-017.

     Winter Storm Watch from late Tuesday night through Thursday
     morning for SDZ015-016-033>037-045-048-051.

MN...Winter Storm Watch from Tuesday afternoon through Thursday
     morning for MNZ039-046.

&&

UPDATE...SD
SHORT TERM...Vipond
LONG TERM...Parkin
AVIATION...SD
Hazardous weather outlook, Feb 20, 4:36 AM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
436 AM CST Mon Feb 20 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211045-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
436 AM CST Mon Feb 20 2023 /336 AM MST Mon Feb 20 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A clipper system will deliver a few light snow showers today with
any new accumulations very minimal. Increasing winds this afternoon
could lead to some areas of blowing snow, especially across the
Glacial Lakes and Sisseton Hills region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The first wave of a two part significant winter storm will arrive on
Tuesday. Snow will spread east to southeast across north central and
northeast South Dakota and west central Minnesota through the day.
Widespread accumulations across these areas will range from 2-5
inches with some locally higher amounts. Increasing breezes by the
afternoon will cause some blowing and drifting snow and reduced
visibilities.

The second, more significant portion of the storm will move into the
region on Wednesday and persist at least into the first half of the
day on Thursday. Widespread significant snowfall accumulations will
be possible. Strong winds will lead to blizzard conditions developing
Wednesday into Thursday. Much colder temperatures will push into the
region and when combined with the strong winds, dangerous wind chill
values will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 20, 2:32 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
232 PM CST Mon Feb 20 2023

MNZ039-046-SDZ007-008-011-020>023-210145-
Traverse-Big Stone-Marshall-Roberts-Day-Codington-Grant-Hamlin-
Deuel-
Including the cities of Wheaton, Ortonville, Britton, Sisseton,
Webster, Watertown, Milbank, Hayti, and Clear Lake
232 PM CST Mon Feb 20 2023

Strong and gusty winds over the Prairie Coteau continue this
afternoon and will persist through the evening, before diminishing
tonight. Northwest winds of 25 to 35 mph with gusts 40 to 50 mph
are likely. The strong winds are causing localized areas of
drifting snow and resulting in slick road conditons. A decrease in
visibility is also possible at times. Anyone traveling or have
travel plans across far northeast South Dakota this afternoon and
evening should be prepared for inclement weather and are urged to
slow down and allow for extra distance between vehicles if need
be.

MMM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Traverse

When
February 20, 2:32 PM CST to 11:00 PM CST
Where
Traverse forecast zone
Reported by
Law Enforcement
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

The Traverse County sheriff's office reported multiple stranded vehicles with blowing snow and icy roads.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076765.